A new study suggests that the use of certain antidepressants, specifically SSRIs and SNRIs, may weaken the acute subjective effects of psilocybin in some individuals. The findings, which appear in the Journal of Psychopharmacology, indicate that this dampening effect on psilocybin can last for a significant period of time even after stopping the antidepressant medication.
Psilocybin is a naturally occurring psychedelic compound that is found in certain species of “magic” mushrooms. Previous research has shown that psilocybin-assisted therapy can have rapid and powerful antidepressant effects. However, it is unclear how psilocybin interacts with antidepressants and other psychotropic drugs that are commonly prescribed to patients with depression and other mental health conditions.
“There is mixed data about the possible impact of antidepressant use on psychedelic effects,” said study author Natalie Gukasyan (@N_Gukasyan), an assistant professor and medical director at the Johns Hopkins Center for Psychedelic and Consciousness Research.
“In short, some of the existing data suggest that antidepressants may reduce the effects of psychedelics, and that this blunting effect may persist beyond even after the medication is fully out of a person’s system. This has the potential to affect many people who are on antidepressants and may eventually seek psilocybin if it becomes approved for treatment of major depressive disorder or other conditions.”
“Right now the standard in many clinical trials of psilocybin and other psychedelics is to taper people off of their antidepressants before dosing,” Gukasyan explained. “This can be challenging for some patients, especially those who are more severely ill. If it turns out that antidepressant use is actually not especially problematic for blunting psychedelic effects, then those patients may be spared the delay and discomfort involved in a medication taper.”
“On the other hand, psychedelic-assisted therapy is a resource and time intensive intervention. If it turns out that there are significant impacts of antidepressant use we would want as much information as possible to know how to optimize the chances that the treatment may be effective. This might mean using a higher dose of a psychedelic for these patients or waiting a longer period of time after medication discontinuation.”
The researchers conducted a large retrospective survey study to investigate these interactions. The study involved collecting anonymous responses from individuals who had used psilocybin while taking an antidepressant or within two years after stopping antidepressant treatment. The survey was conducted online, and participants were recruited through forums, social media platforms, and online communities related to psychedelics and mental health. The final sample included 2,625 participants.
The participants were asked to provide information about their experiences with psilocybin while on antidepressants, including the type of antidepressant they were taking, the duration of antidepressant use, the form and dose of psilocybin, and the effects they experienced. The researchers also gathered data on the participants’ reports of serotonin syndrome, a potentially life-threatening condition caused by excessive serotonin levels.
The findings of the study suggest that using antidepressant medications, specifically SSRIs and SNRIs, concurrently with psilocybin (the active compound in magic mushrooms) may weaken the effects of psilocybin in some individuals. However, this effect was observed in only about half of the participants.
“About half of people on an SSRI or SNRI reported lower than expected drug effects when taking psilocybin together with their antidepressant,” Gukasyan told PsyPost. “Based on anecdotal reports we expected this number to be higher.”
The researchers also found that the likelihood of reduced psilocybin effects decreases over time after discontinuing SSRIs or SNRIs, but this reduction may still be significant for up to 1-3 months after discontinuation. The finding was not strongly influenced by fluoxetine, an SSRI with a long half-life. This suggests that the decreased effects of psilocybin are likely due to longer-term changes in the brain rather than the immediate effects of the antidepressant.
“Commonly used antidepressants (e.g. SSRI’s, SNRI’s) may be associated with reduced psychedelic drug effects, and this may last even 1-3 months after discontinuing an antidepressant,” Gukasyan explained to PsyPost. “The effect is less pronounced with antidepressants whose mechanisms do not involve serotonin, such as bupropion (Wellbutrin).”
“The duration of these effects suggests that this change is mediated by something other than serum drug levels. We suspect that it may be related to antidepressant-induced changes in serotonin receptor density, which can take a few months or more to return to higher levels after medication is discontinued.”
In clinical trials, psilocybin is typically not given to participants who are taking serotonergic antidepressants due to concerns about reduced efficacy and potential adverse interactions such as serotonin syndrome. However, the study did not find clear evidence that higher doses of antidepressants or longer duration of use lead to a greater reduction in psilocybin effects.
“We also expected that people who were on antidepressants for longer periods of time would be more likely to see reduced psilocybin effects, but we found the opposite: those who reported being on medications for >12 months had lower likelihood compared to those who had been on them for shorter periods of time,” Gukasyan said. “This might have been related to sampling issues (i.e. not enough respondents who had info about using a psychedelic shortly after discontinuing the medication).”
Adverse events resulting from the combination of psilocybin and antidepressants were rare in the study.
But future studies with larger samples and controlled dosing are needed to confirm the findings. Surveys of individuals who have participated in legal psilocybin retreats and have taken psilocybin during or after discontinuation of antidepressants could provide valuable additional data.
“These data were collected by retrospective survey, i.e. we asked people to think back to psychedelic experiences that may have occurred years ago, so they may be biased in their recollection of drug effects,” Gukasyan noted. “Another major caveat is that lower than expected drug effects may not necessarily mean lower therapeutic value. As an example, there was a recent case reported in the American Journal of Psychiatry in which a patient received psilocybin while on a high dose of trazodone, failed to experience significant acute drug effects, but still had significant improvement in depression afterward.”
The study, “Attenuation of psilocybin mushroom effects during and after SSRI/SNRI antidepressant use“, was authored by Natalie Gukasyan, Roland R. Griffiths, David B. Yaden, Denis G. Antoine II, and Sandeep M. Nayak.